Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Brownsville, TX

July 20, 2005Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Jul 20, 2005, 5:24 AM CDT for Hidalgo County, Texas. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 5:24 AM CDT (10:24 UTC)
Expired
Jul 20, 2005, 7:00 AM CDT
In force
96 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 99 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 201026
FFWBRO
TXC215-201200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
524 AM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HIDALGO COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITIES OF...SAN JUAN...PHARR...MISSION...
  MCALLEN...EDINBURG...ALAMO

* UNTIL 700 AM CDT

* AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM SQUALLS GENERATED BY HURRICANE EMILY TRAINING  
  OVER MCALLEN AND SURROUNDING AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. TURN AROUND...DONT DROWN.

LAT...LON 2616 9853 2616 9812 2634 9812 2634 9840

$$

PHILO
2 follow-up statements
000 
WGUS74 KBRO 201045
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
541 AM CDT WED JUL 20 2005

TXC215-201200-
HIDALGO TX-
541 AM CDT WED JUL 20 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 AM CDT FOR CENTRAL
HIDALGO COUNTY...

AT 541 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TRAINING SQUALLS GENERATED BY HURRICANE EMILY...NOW MAKING 
LANDFALL 80 MILES SOUTH OF BROWNSVILLE NEAR SAN FERNANDO, MEXICO. 
FROM 2 TO 4 INCHES OF RAIN HAS FALLEN IN THIS AREA IN A VERY SHORT 
TIME. MORE RAIN CAN BE EXPECTED OVER THIS REGION...ALONG WITH GUSTY 
WINDS OVER 50 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EDINBURG AND 
PALMVIEW.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. TURN AROUND...DONT DROWN.

LAT...LON 2616 9853 2616 9812 2634 9812 2634 9840

$$

PHILO
000 
WGUS74 KBRO 201202
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
700 AM CDT WED JUL 20 2005

TXC215-201220-
HIDALGO TX-
700 AM CDT WED JUL 20 2005

...THE FLASH FLOOD WARNING FOR CENTRAL HIDALGO COUNTY HAS EXPIRED AT 
700 AM CDT...

RAIN BANDS FROM HURRICANE EMILY HAVE ORIENTED THEMSELVES AWAY FROM 
THE WARNED AREA NEAR MCALLEN...AND THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

THIS IS A VERY DANGEROUS SITUATION THIS MORNING...AS STRONG WINDS 
NEAR 65 MPH AND RAIN BANDS FROM HURRICANE EMILY MOVE THROUGH THE RIO 
GRANDE VALLEY. 

CONTINUE TO REMAIN ALERT TO THE THREAT OF FLOODING TODAY AND WHEN 
CONFRONTED WITH WATERS OF UNKNOWN DEPTH...TURN AROUND...DONT DROWN.

LAT...LON 2616 9853 2616 9812 2634 9812 2634 9840

$$

PHILO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:30 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 20, 3:30 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
330 AM CDT WED JUL 20 2005

.DISCUSSION...
EMILY STILL A CAT 3 HURRICANE WITH WINDS OF 125 MPH. IT IS CURRENTLY
ABOUT 30 MILES FROM LANDFALL AND SHOULD DO SO BETWEEN 6 AND 8 AM. IT
HAS REMAINED STEADY ON ITS STRENGTH AND FORWARD SPEED OF 7KTS. THE
STRONGER RAINBANDS ARE FINALLY ARRIVING IN DEEP SOUTH TEXAS WITH
ACCUMULATED PRECIPITATION SO FAR BEING LESS THAN 2 INCHES. WINDS
HAVE REMAINED STEADY BETWEEN 25 AND 30 MPH BUT WILL SLOWLY INCREASE
ABOVE TROPICAL STORM STRENGTH THROUGH SUNRISE UNTIL JUST AFTER
LANDFALL. RESIDUAL MOISTURE WILL REMAIN THROUGH THE NEXT SEVERAL
DAYS WITH A CHANCE OF SHOWERS. A TROPICAL WAVE IS EXPECTED ON SUNDAY
WITH AN INCREASED CHANCE FOR RAINFALL.

&&

.MARINE...
BUOY 42020 REPORTED NORTHEAST WINDS NEAR 31 KNOTS GUSTING TO NEAR 39
KNOTS WITH SEAS AT 21 FEET WITH A 13 SECOND PERIOD AT 07 UTC/ 2 AM
CDT. A HURRICANE WARNING REMAINS IN EFFECT FROM PORT MANSFIELD SOUTH
TO LA CRUZ, MEXICO. WINDS AND SEAS WILL CONTINUE TO INCREASE ALONG
THE LOWER TEXAS COAST EARLY HIS MORNING AS SQUALLS ASSOCIATED WITH
HURRICANE EMILY CONTINUE TO MOVE ONSHORE FROM THE ADJACENT GULF
WATERS OF DEEP SOUTH TEXAS. SMALL CRAFT SHOULD STAY IN PORT THROUGH
THE NEXT 24 HOURS...AS DANGEROUS CONDITIONS WILL PERSIST OFFSHORE IN
ASSOCIATION WITH THE PASSAGE OF HURRICANE EMILY. MORE MODERATE WINDS
AND SEAS ARE EXPECTED THURSDAY THROUGH THE WEEKEND AS HIGH PRESSURE
RESUMES CONTROL OF THE GULF OF MEXICO WEATHER PATTERN.

&&

.AVIATION...
MVFR AND IFR CONDITIONS WITH PERIODS OF LIFR ARE LIKELY THIS MORNING
AND AFTERNOON AS SQUALLS FROM HURRICANE EMILY MOVE OVER THE TRIO OF
REGIONAL AIRPORTS. SURFACE WIND GUSTS UP TO 50 KNOTS WITH SEVERE TO
EXTREME TURBULENCE AND MAXIMUM CB TOPS TO 50K FEET MAY ALSO OCCUR
DURING THIS TIME PERIOD. IMPROVED CONDITIONS FOR FLYING ARE EXPECTED
LATER THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  86  81  88  81  90 / 100  60  50  20  40
BROWNSVILLE          86  80  91  79  93 / 100  60  50  20  40
HARLINGEN            87  79  92  79  94 / 100  60  50  20  40
MCALLEN              88  78  93  77  96 / 100  60  50  20  40
RIO GRANDE CITY      88  78  94  77  97 / 100  60  50  20  40
SOUTH PADRE ISLAND   86  81  88  81  90 / 100  60  50  20  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES......
TORNADO WATCH THROUGH 10 AM CDT WEDNESDAY...TXZ248>257.
FLOOD WATCH THROUGH 1 PM CDT WEDNESDAY...TXZ248>257.
HURRICANE WARNING...TXZ254>257.
INLAND TROPICAL STORM WARNING TXZ250-TXZ252-253.
TROPICAL STORM WARNING...TXZ251.
&&

64/58
Hazardous weather outlook, Jul 20, 1:00 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
100 AM CDT WED JUL 20 2005

TXZ248>257-201100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
100 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REMAINDER OF TONIGHT.

A HURRICANE WARNING IS IN EFFECT FOR THE LOWER TEXAS COAST FROM PORT
MANSFIELD TO THE RIO GRANDE RIVER. A HURRICANE WARNING MEANS THAT
HURRICANE CONDITIONS ARE POSSIBLE WITHIN 24 HOURS. A HURRICANE WATCH
IS IN EFFECT FOR THE TEXAS GULF COAST FROM PORT MANSFIELD TO BAFFIN
BAY. A TROPICAL STORM WARNING IS IN EFFECT FOR THE TEXAS GULF COAST
FROM PORT MANSFIELD TO BAFFIN BAY. AN INLAND TROPICAL STORM WARNING
IS IN EFFECT FOR ZAPATA...BROOKS...JIM HOGG...HIDALGO...AND STARR
COUNTIES IN DEEP SOUTH TEXAS. A TROPICAL STORM WARNING IS IN EFFECT
FOR KENEDY COUNTY. A TROPICAL STORM WARNING MEANS THAT TROPICAL
STORM CONDITIONS ARE POSSIBLE WITHIN 24 HOURS. PLEASE REFER TO THE
LATEST HURRICANE LOCAL STATEMENT FOR DETAILS REGARDING HURRICANE
EMILY. A TORNADO WATCH IS IN EFFECT UNTIL 10 AM TODAY...AND A FLASH
FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS THROUGH 1 PM
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS AND SEAS WILL CONTINUE TO INCREASE ALONG THE LOWER TEXAS COAST
THROUGH WEDNESDAY AFTERNOON AS SQUALLS ASSOCIATED WITH HURRICANE
EMILY MOVE OVER THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO
THE WEEKEND AS TROPICAL MOISTURE OVER THE WESTERN GULF OF MEXICO
MOVES INTO DEEP SOUTH TEXAS IN THE WAKE OF HURRICANE EMILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

PHILO

In the hours before

Local storm report, Jul 20, 4:01 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
401 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     FLOOD            7 ENE BROWNSVILLE       25.96N 97.38W
07/20/2005                   CAMERON            TX   COUNTY OFFICIAL

            STATE HIGHWAY 4 CLOSED OFF 7 MILES FROM HIGHWAY 511 AT
            PALMITO HILL RD. DUE TO FLOODING

&&

JS

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:32 AM CDTTornado WarningBROWillacy43 min
Jul 20, 7:02 AM CDTTornado WarningBROCameron43 min
Jul 20, 8:09 AM CDTTornado WarningBROHidalgo41 min
Jul 20, 8:44 AM CDTTornado WarningBROJim Hogg33 min
Jul 20, 10:01 AM CDTTornado WarningBROJim Hogg34 min
Jul 20, 11:40 AM CDTTornado WarningBROJim Hogg40 min
Jul 20, 11:43 AM CDTTornado WarningBROHidalgo47 min
Jul 20, 11:51 AM CDTTornado WarningBROBrooks30 min
Jul 20, 12:00 PM CDTTornado WarningBROKenedy30 min
Jul 20, 12:26 PM CDTFlash Flood WarningBROHidalgo4 hr
Jul 20, 12:34 PM CDTTornado WarningBROHidalgo26 min
Jul 20, 12:36 PM CDTTornado WarningBROJim Hogg33 min
Jul 20, 1:00 PM CDTFlash Flood WarningBROCameron3 hr
Jul 20, 1:08 PM CDTTornado WarningBROHidalgo40 min
Jul 20, 1:27 PM CDTTornado WarningBROZapata36 min
Jul 20, 1:52 PM CDTFlash Flood WarningBROStarr3 hr
Jul 20, 2:38 PM CDTFlash Flood WarningBROStarr3 hr
Jul 20, 3:17 PM CDTTornado WarningBROJim Hogg, Zapata28 min
Jul 20, 4:02 PM CDTTornado WarningBROJim Hogg36 min
Jul 20, 4:57 PM CDTFlash Flood WarningBROBrooks, Jim Hogg63 min
Jul 20, 5:15 PM CDTTornado WarningBROJim Hogg15 min
Jul 20, 5:53 PM CDTFlash Flood WarningBROBrooks, Jim Hogg37 min
Jul 20, 6:50 PM CDTTornado WarningBROJim Hogg, Starr, Zapata25 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.